Wyoming, 2024

High Wind in Wyoming, November 18, 2024

November 18, 2024 · NWS CYS · 2 events in 2 counties and zones

Strong winds were reported in the wind prone areas of southeast Wyoming along I-80, primarily in forecast zones 116 and 117, on November 18.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported in the wind prone areas of southeast Wyoming along I-80, primarily in forecast zones 116 and 117, on November 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 4:54 AM MST, 6 hours 46 minutes earlier. Its key messages:

  • Another round of strong winds is expected today and tonight. High Wind Warnings have been issued for the southeast Wyoming wind prone areas, and High Wind Watches have been expanded eastward.
  • Snow showers will develop in the mountains today, and possibly adjacent areas along the I-80 corridor in Carbon/Albany counties ahead of a strong cold front expected tonight.
  • A prolonged period of strong winds is expected Tuesday through Thursday. High winds will be possible in the southeast Wyoming wind prones during this time.
Area forecast discussion, Nov 18, 4:54 AM MST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 AM MST Mon Nov 18 2024

.KEY MESSAGES...

- Another round of strong winds is expected today and tonight.
  High Wind Warnings have been issued for the southeast Wyoming
  wind prone areas, and High Wind Watches have been expanded
  eastward.

- Snow showers will develop in the mountains today, and possibly
  adjacent areas along the I-80 corridor in Carbon/Albany
  counties ahead of a strong cold front expected tonight.

- A prolonged period of strong winds is expected Tuesday through
  Thursday. High winds will be possible in the southeast Wyoming
  wind prones during this time.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 345 AM MST Mon Nov 18 2024

Mostly clear skies are in place across the area with the exception
of the mountains, but we are currently sandwiched between two storm
systems. To the southeast, satellite imagery shows a robust closed
low circulating over southern New Mexico with a cloud shield
pushing north and east this morning. Further northwest, mid to
upper level cloud cover is apparent over much of the Pacific
northwest and northern Rockies associated with the next Pacific
trough. Water vapor channels show an area of higher mid to upper
level moisture pushing into our western areas, with a narrow
dry slot behind it in northern Utah at this hour. The influence
of both of these systems will drive a dynamic day of weather
across our area today. Beginning this morning, moist westerly
flow will increase over the next few hours, kicking off snow
shower activity in the mountains while falling MSLP over the
I-25 corridor gradually increases the cross- barrier pressure
gradient and thus the wind speeds. Expect a windy day in the
wind prone areas, but with the surface trough pushed directly up
against the Laramie range through the early afternoon, the
strong winds should not spill eastward. For the wind prone
areas, parameters look sufficient to upgrade existing High Wind
Watches to Warnings, although the daytime looks a little more
marginal than the late afternoon and evening hours.

Heading into the afternoon hours, the closed low to the southeast
will begin to merge with the approaching trough. Guidance shows the
surface trough jumping eastward early this afternoon, which will
increase westerly winds over the High Plains, but the gradient
remains fairly modest east of I-25 still. This will begin to change
around 21z as the mid-level trough axis begins to push into the
area, bringing with it a rapid rise in surface pressure marking the
cold frontal boundary. First, we'll need to watch Carbon county as
there will be a narrow window of sufficient low-level moisture in
place with a rapid surface pressure increase and marginal
instability present. While snow squall parameters are not too
impressive, can't rule out a more intense snow shower forming thanks
to the strong dynamics, even if the instability is weak. The frontal
passage and the few hours following look like the best window for
strong winds, including spreading eastward into the entire I-25
corridor from Glendo to the CO state line. Impressively strong east
to west oriented pressure gradients near climatological maximums
along with WNW oriented 700-mb flow near 50-knots provide high
confidence in strong winds for the wind prone areas from mid
afternoon through the evening. Right behind the frontal passage,
most guidance shows strong downward omega over much of the High
Plains, which should keep winds going even after sunset. The
strongest subsidence will be over the I-25 corridor between 00z and
09z. This prompted the issuance of a High Wind Watch for eastern
Platte and central Laramie counties, but confidence was not high
enough to go straight to a warning. This will need to be monitored
through the day, as it looks like a brief window in the subsident
period immediately post-frontal.

Much colder air will rush into the area behind this front, but the
high wind threat will briefly decrease Tuesday morning. It will
still be breezy to windy, but the probability for high winds
should be lower for about 12 hours. Overall, it will be a fairly
unpleasant day with highs around 10-15F colder than average and
steady northwest winds over most of the area. While the lower
atmosphere will be quite dry, very steep lapse rates and
sufficient mid level moisture will likely keep orographic snow
showers continuing in the mountains through the day Tuesday.
When all is said and done, the higher peaks could pick up
between 3-6" snow (although accounting for it will be difficult
with the wind). The last piece of vorticity aloft should clear
the area Tuesday evening, bringing an end to snow shower
activity, but unfortunately not the wind. Rather, the jet stream
translating from west to east over the area and the closed low
over the northern Plains absorbing the last vort-max will help
to increase height/pressure gradients across the area once again
Tuesday night. Winds will become a little more WSW instead of
WNW with strong cross-barrier pressure gradients and 700-mb
winds approaching 60 knots over southeast Wyoming. This looks
like another pretty good bet for more high winds, but will get
through one event at a time. Model guidance is fairly consistent
showing the surface trough just west of I-25, so the Tuesday
night event may be more confined to the wind prone areas (but
still windy elsewhere).

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 345 AM MST Mon Nov 18 2024

The long term remains on track with a prolonged wind event expected
mid-week and a gradual warm-up from an upper-level ridge over the
Rockies.

Overlap from a high wind event starting Tuesday night will spill
into the day Wednesday. By Wednesday, it seems just the usual
southeast Wyoming wind prones will be affected by high winds, like
Arlington, Bordeaux, and the Interstate 80 summit. A ridge of high
pressure building over the Rockies and an exiting shortwave to the
east will set up a decent pressure gradient across the CWA. This
will sustain winds aloft in the 50 to 55 kt range. Combined with
daytime mixing and downward omegas, these winds will likely make it
down to the surface. These tighter MSLP gradients will continue into
Wednesday night, possibly continuing high winds in the wind prones
overnight. However, winds aloft do weaken to 45 to 50 kts Wednesday
night which could result in just elevated winds for the wind prones.

Headed into Thursday, the upper-level ridge will be locked over the
Rockies. This ridge looks to stay through at least part of the day
Saturday, which will lead to warm temperatures through the end of
the week. During the time, 700 mb temperatures will climb to +6C!
This puts a good chunk of the CWA in the 90th percentile for NAEFS
700 mb temperature climatology. High temperatures Thursday through
Saturday will be above average for late November with highs in the
50s to low 60s. Being under the ridge, conditions will remain mostly
sunny and dry during this time.

A bit of a pattern change will come on Sunday as a shortwave moves
north of the CWA. Cooler temperatures, precipitation chances, and
potentially more high winds will be possible with the shortwave.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 453 AM MST Mon Nov 18 2024

The main aviation concern today and into the overnight hours will be
strong winds. Winds will steadily increase in magnitude throughout
the day with gusts up to 35 kts possible. Strongest winds can be
expected at southeast Wyoming terminals. Winds will likely continue
to increase during the evening hours, with gusts over 40 kts
possible at Wyoming terminals. Some stray showers and low clouds
will be possible with this frontal passage, but should not pose
major impacts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 2 AM MST Tuesday
     for WYZ106-110-116-117.
     High Wind Watch from 2 PM MST this afternoon through late
     tonight for WYZ107-118.
NE...None.

&&

SHORT TERM...MN
LONG TERM...SF
AVIATION...SF
Hazardous weather outlook, Nov 18, 6:10 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
610 AM MST Mon Nov 18 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
610 AM MST Mon Nov 18 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Another round of strong winds is expected today and tonight.
  High Wind Warnings have been issued for the southeast Wyoming
  wind prone areas, and High Wind Watches have been expanded
  eastward.

- Snow showers will develop in the mountains today, and possibly
  adjacent areas along the I-80 corridor in Carbon/Albany
  counties ahead of a strong cold front expected tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- A prolonged period of strong winds is expected Tuesday through
  Thursday. High winds will be possible in the southeast Wyoming
  wind prones during this time.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
November 18, 11:40 AM MST to 1:28 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR station 226, 14 WSW Cheyenne, gusted to 62 mph during the afternoon of November 18.

High Wind, South Laramie Range

When
November 18, 11:50 AM MST to 6:20 PM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and other sensors in forecast zone 116, South Laramie Range, surpassed 58 mph gusts during the afternoon of November 18. The peak gust of 68 mph was recorded at Pilot Hill, station PC236, 7E Laramie.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224978, 1224977.